Readers of the blog frequently send me questions about sex, and I’ve noticed that some of them seem to pop up more often than others. One that I find myself hearing over and over again is whether medications can potentially be transferred from one sexual partner to another through semen. For example, these are just a few of the many questions that I’ve received recently:
“My boyfriend is currently taking prednisone, which I’m allergic to. Will this steroid come to my body through his semen?”
“I am a recovering addict. My question is if my husband is still using meth can those chemicals be transferred through vaginal sex?”
“My husband is on very strong medications. He takes a high dose of cyclosporine every day. I am currently pregnant. Do you think the semen, which stays in me for hours has a large effect on me? Should we be taking precautions?”
I answered a similar question on the blog a few years back, which is available here. The short version is that medications and other drugs that men consume do indeed appear in their semen to some degree; however, scientists believe that any chemical transfer that might occur through penile-vaginal intercourse is unlikely to be “quantitatively important” . Little has been said about the transfer potential through other sexual activities (e.g., oral sex, anal sex), so we can’t really say much about that from a research standpoint, unfortunately.
If drug transfer through semen was a major or common problem, we’d likely see effects on developing fetuses in cases where pregnant women have unprotected sex with a male partner who is taking drugs known to be toxic to a developing fetus; however, that’s not what the data show. For example, in a human study, researchers found no difference in likelihood of adverse pregnancy outcomes regardless of whether the male partner was taking such drugs around the time of conception or not . Likewise, in an experimental animal study, researchers found that there was no “biologically meaningful exposure risk” of medication through semen .
That said, I did some more digging since my original blog post and came across one medical case study from the 1980s suggesting possible seminal transfer of penicillin to a woman who was allergic to this drug . This is a report about a single patient and I was unable to find additional research supporting this idea, so it’s hard to know what make of it. But it suggests the possibility that there could potentially be some rare combination of factors that might result in side effects from seminal medication transfer. For example, perhaps if a man is taking a high dose of a specific drug, he produces above-average quantities of semen, and he has unprotected sex frequently with a partner who is highly sensitive to that drug, his partner *might* experience a reaction.
Again, this is an area where we could definitely use more research. That said, the best answer I can provide based on the available evidence is that medication transfer through semen is unlikely to represent a problem in the vast majority of cases; however, there may be some rare instances in which it is. So if this is something you’re worried about, consult with your doctor.
Want to learn more about Sex and Psychology? Click here for previous articles or follow the blog on Facebook (facebook.com/psychologyofsex), Twitter (@JustinLehmiller), or Reddit (reddit.com/r/psychologyofsex) to receive updates.
 Klemmt, L., & Scialli, A. R. (2005). The transport of chemicals in semen. Birth Defects Research Part B: Developmental and Reproductive Toxicology, 74(2), 119-131.
 Weber-Schoendorfer, C., Hoeltzenbein, M., Wacker, E., Meister, R., & Schaefer, C. (2013). No evidence for an increased risk of adverse pregnancy outcome after paternal low-dose methotrexate: an observational cohort study. Rheumatology, ket390.
 Breslin, W. J., Hilbish, K. G., Page, T. J., & Coutant, D. E. (2014). Assessment of fetal exposure risk following seminal excretion of a therapeutic IgG4 (T-IgG4) monoclonal antibody using a rabbit model. Reproductive Toxicology, 48, 124-131.
 Green, R. L., & Green, M. A. (1985). Postcoital urticaria in a penicillin-sensitive patient: possible seminal transfer of penicillin. JAMA, 254(4), 531-531.
Image Credit: iStockphoto
You Might Also Like:
Source: Human Sexuality